Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Blacksburg, VA

August 6, 2005Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2005, 6:52 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 6:52 PM EDT (22:52 UTC)
Expired
Aug 6, 2005, 7:36 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 062252
SVRRNK
VAC161-770-775-062330-
/O.NEW.KRNK.SV.W.0113.050806T2252Z-050806T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 730 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF CAVE
  SPRING...OR ABOUT 4 MILES NORTH OF BOONES MILL...AND MOVING
  NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...

  CAVE SPRING...
  POAGES MILL...
  SALEM...
  ROANOKE.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3717 8010 3722 7989 3736 7996 3729 8019

$$

PEM
1 follow-up statement
000 
WWUS51 KRNK 062336
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT SAT AUG 6 2005

VAC161-770-775-062342-
/O.EXP.KRNK.SV.W.0113.000000T0000Z-050806T2330Z/
732 PM EDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF SALEM...CITY OF 
ROANOKE AND ROANOKE COUNTIES HAS EXPIRED...

AT 730 PM EDT...RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE 
WARNING HAS MOVED TO ALONG THE ROANOKE MONTGOMERY COUNTY LINE NEAR 
ELLISTON. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER WITH THIS 
THUNDERSTORM...JUST A HEAVY DOWNPOUR OF RAIN...SOME SMALL HAIL...AND 
A WIND GUST OF ABOUT 25 MILES AN HOUR.  IF THIS STORM 
RESTRENGTHENS...THE WARNING WILL BE REISSUED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR
EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3717 8010 3722 7989 3736 7996 3729 8019

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:24 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 2:24 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT SAT AUG 6 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

DIURNAL CONVECTION HAS DEVELOPED AND SHOULD CONTINUE INTO THE
EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE.  STEERING CURRENTS
REMAIN WEAK...THUS STORMS WILL BE SLOW MOVERS WHICH COULD LEAD TO
LOCALIZED HEAVY RAINFALL.  STORMS SHOULD DIMINISH THIS EVENING WITH
AREAS OF HAZE AND PATCHY FOG POSSIBLE OVERNIGHT.  ON SUNDAY THERE
ARE DIFFERENCES BETWEEN THE GFS AND THE ETA.  GFS BRING A LARGE SLOW
MOVING AREA OF HIGH MOISTURE/QPF OVER THE AREA MID DAY SUNDAY AND
BEYOND WHILE THE ETA IS NOT NEARLY AS WET AND FURTHER WEST.  THE
DIFFERENCES APPEAR TO BE WITH THE HANDLING OF HIGH PRESSURE OVER THE
WESTERN ATLANTIC.  THE ETA BUILDS IT FURTHER WEST THEN THE GFS WHICH
RESULTS IN DRIER AIR OVER THE REGION.  FOR NOW WILL USE A COMPROMISE
OF THESE MODELS.  HAVE STAYED CLOSE TO MODEL MIN/MAX TEMPS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SUNDAY NIGHT THROUGH TUESDAY NIGHT...

SLOW MOVING DETACHED UPPER LOW/TROUGH IS PROGNOSTICATED TO SLOWLY
HEAD NORTH THROUGH THE TENNESSEE AND OHIO RIVER VALLEYS. THIS WILL
KEEP OUR REGION ON THE FAVORED SIDE FOR BETTER ORGANIZED SHOWERS AND
THUNDERSTORMS...AS OPPOSED TO THE ISOLATED TO SCATTERED VARIETY WE
HAVE EXPERIENCED THAT PAST FEW DAYS. ONE TRICKY POINT IS THE FOCUS
FOR THE BEST CHANCES. THE GLOBAL FORECAST MODEL SUGGEST THE REGION
AROUND THE CREST OF THE BLUE RIDGE AS MORE FAVORABLE LOCATION FOR
THE HEAVIEST RAIN...AND THUS HIGHER PROBABILITY OF
PRECIPITATION...WHEREAS THE NESTED GRIDDED MODEL AND THE NORTH
AMERICAN MODEL FAVOR A SOLUTION ABOUT 150 MILES WEST OF THIS
POSITION AND HAS LESS QUANTITATIVE PRECIPITATION FORECAST. FOR THE
FORECAST WILL FAVOR A COMPROMISE OF THESE THREE MODELS.

WEDNESDAY THROUGH SATURDAY...

PERSISTENT UPPER TROUGH OF LOW PRESSURE REMAINS OVER THE FORECAST
AREA THROUGH WEDNESDAY...AND ONSHORE FLOW OF MOISTURE CONTINUES
AROUND A SURFACE BERMUDA HIGH. THE COMBINATION OF THE TWO WILL MEAN
A CONTINUATION OF SHOWERS AND THUNDERSTORMS WITH THE GREATEST FOCUS
ON THE UPSLOPE ENHANCED AREA ALONG AND JUST WEST OF THE CREST OF THE
BLUE RIDGE.

THURSDAY INTO THE START OF NEXT WEEKEND...AN UPPER RIDGE SLOWLY
MOVES OVER THE AREA. THIS WILL MEAN PRECIPITATION BECOMING MORE OF A
TYPICAL SUMMER AFTERNOON AND EVENING HIT OR MISS ISOLATED TO
SCATTERED VARIETY...AND TEMPERATURES WILL SHOW AN INCREASING TREND.

FOR TEMPERATURES HAVE GONE WITH AN AVERAGE OF THE GLOBAL FORECAST
SYSTEM AND THE NORTH AMERICAN MODEL MODEL OUTPUT STATISTICS.

&&

.AVIATION...
AFTERNOON CONVECTION STARTING TO DEVELOP. HAVE ADDED CB TO AFTERNOON
AND EVENING CLOUD TYPE. CONVECTION TO DIMINISH AFTER 02Z. HAVE ADDED
BR TO ALL SITES AFTER 04Z. AREA OF SHOWERS TO AFFECT BLF BY 18Z
SUN...COULD AFFECT THE REMAINDER OF TAF SITES AFTER 18Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

HL/DS/HL
Hazardous weather outlook, Aug 6, 4:24 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT SAT AUG 6 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070830-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
424 AM EDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY CONTAIN STRONG
WINDS ALONG WITH TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 5:03 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SAT AUG 6 2005

NCZ003>006-019-020-VAZ032-033-043-044-062315-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE
503 PM EDT SAT AUG 6 2005

...THUNDERSTORMS WITH GUSTY WINDS...

AT 500 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA
OF THUNDERSTORMS FROM DANVILLE VIRGINIA TO NEAR MOUNT AIRY NORTH
CAROLINA. THESE THUNDERSTORMS WERE SLOWLY MOVING TO THE NORTH AT 5
TO 10 MPH. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS BETWEEN 30
AND 40 MILES AN HOUR...ALONG WITH SMALL HAIL. THE STORMS SHOULD
REACH MARTINSVILLE AND STUART BY 5:30 PM AND INTO THE COMMUNITIES OF
SYDNORSVILLE...SNOW CREEK...MOUNTAIN VALLEY AND GRETNA BY 600 PM.
Special weather statement, Aug 6, 5:17 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT SAT AUG 6 2005

VAZ018>020-023-024-WVZ042>045-062230-
CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...FINCASTLE...LEXINGTON...BLUEFIELD...HINTON...
UNION...LEWISBURG
517 PM EDT SAT AUG 6 2005

...THUNDERSTORMS WITH STRONG WINDS AND SMALL HAIL...

AT 515 PM...A LINE OF THUNDERSTORMS HAD DEVELOPED ALONG A LINE
FROM MONROE WEST VIRGINIA...TO EAGLE ROCK VIRGINIA. THIS LINE OF
THUNDERSTORMS WAS MOVING TO THE NORTH AT 5 TO 10 MILES AND WILL
EFFECT THE GREENBRIER VALLEY OF WEST VIRGINIA AND THE HIGHLANDS OF
VIRGINIA. THE STORMS MAY CONTAIN WIND GUSTS OF 30 TO 40 MILES AN
HOUR ALONG WITH SMALL HAIL. RAINFALL OF UP TO 2 INCHES IS ALSO
POSSIBLE. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE
HINTON...LEWISBURG...COVINGTON...AND CLIFTON FORGE...ARRIVING AT
THESE LOCATIONS AROUND 600 PM.
Special weather statement, Aug 6, 6:06 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SAT AUG 6 2005

VAZ022-033-034-070015-
ROANOKE-FRANKLIN-BEDFORD-
INCLUDING THE CITIES OF...SALEM...ROCKY MOUNT...BEDFORD
606 PM EDT SAT AUG 6 2005

...THUNDERSTORMS WITH GUSTY WINDS...

AT 600 PM EDT...AN AREA OF THUNDERSTORMS WAS MOVING NORTH THROUGH
FRANKLIN COUNTY. THESE STORMS EXTENDED FROM ROCKY MOUNT TO
PENHOOK...AND WILL MOVE INTO NORTHERN FRANKLIN BY 700 PM. WIND
GUSTS OF 30 TO 40 MILES AN HOUR ARE POSSIBLE WITH THESE
THUNDERSTORMS. INTERESTS...ESPECIALLY BOATERS ON SMITH MOUNTAIN
LAKE...SHOULD BE PREPARED FOR THESE STRONG WIND GUSTS. IN ADDITION
TO THE WIND...OCCASIONAL CLOUD TO GROUND LIGHTNING ALONG WITH SMALL
HAIL IS LIKELY. FOR YOUR SAFETY...PLEASE SEEK SHELTER IN DOORS
UNTIL THE STORMS HAVE PASSED.
Special weather statement, Aug 6, 6:33 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT SAT AUG 6 2005

VAZ012>014-070045-
WYTHE-PULASKI-MONTGOMERY-
INCLUDING THE CITIES OF...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG
633 PM EDT SAT AUG 6 2005

...THUNDERSTORMS WITH GUSTY WINDS...

AT 630 PM EDT...A LINE OF THUNDERSTORMS HAD DEVELOPED FROM PILOT
VIRGINIA IN SOUTHERN MONTGOMERY COUNTY...TO NEAR IVANHOE IN
SOUTHERN WYTHE COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE
NORTH...AND WILL EFFECT THE INTERSTATE 81 CORRIDOR BETWEEN
CHRISTIANSBURG AND WYTHEVILLE BETWEEN 700 AND 730 PM.
INTERESTS...ESPECIALLY BOATERS ON CLAYTOR LAKE...SHOULD BE
PREPARED FOR WIND GUSTS OF UP TO 30 MILES AN HOUR.

11
Special weather statement, Aug 6, 6:39 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SAT AUG 6 2005

VAZ022>024-034-035-045-062345-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
INCLUDING THE CITIES OF...SALEM...FINCASTLE...LEXINGTON...
BEDFORD...AMHERST...LYNCHBURG
639 PM EDT SAT AUG 6 2005

...THUNDERSTORMS WITH STRONG GUSTY WINDS...

AT 640 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
THUNDERSTORMS ALONG THE BLUE RIDGE PARKWAY FROM ROANOKE TO NATURAL
BRIDGE...AND ALONG ROUTE 460 FROM BEDFORD TO LYNCHBURG VIRGINIA.
THIS THUNDERSTORMS WERE MOVING TO THE NORTH AND WILL LIKELY
PRODUCE WIND GUSTS OF 30 TO 40 MILES AN HOUR. SMALL HAIL AND
OCCASIONAL CLOUD TO GROUND LIGHTNING IS ALSO LIKELY. FOR YOUR
SAFETY...PLEASE MOVE INDOORS UNTIL THE STORMS HAVE PASSED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:25 PM EDTFlash Flood WarningRNKBuckingham3 hr
Aug 6, 12:39 AM EDTSevere Thunderstorm WarningRNKBedford40 min
Aug 6, 5:46 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.